Arizona, 2008High Wind in Arizona, August 18, 2008
August 18, 2008 · NWS FGZ · 1 event in 1 county or zone
A severe thunderstorm produces damaging winds, heavy rain, and pea sized hail in Star Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produces damaging winds, heavy rain, and pea sized hail in Star Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 18, 3:15 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 18, 3:15 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST TUE AUG 18 2008
.SYNOPSIS...DRIER AIR WILL FILTER INTO THE REGION FOR THE REMAINDER
OF THE WEEK. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE FROM
FLAGSTAFF SOUTHEASTWARD...WITH MOSTLY SUNNY TO PARTLY CLOUDY SKIES
ELSEWHERE. NEAR NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE.
&&
.DISCUSSION...A FEW ISOLATED STORMS HAVE FORMED ACROSS YAVAPAI AND
COCONINO COUNTY...WITH MOST OF THE STORMS DEVELOPING OVER THE
EASTERN RIM AND WHITES. STORMS ARE MOVING...FOR THE MOST PART...TO
THE SOUTHEAST. EXPECT THESE STORMS TO DIMINISH RAPIDLY AFTER SUNSET.
HIGH PRESSURE AND A DRIER AIR MASS WILL BE MOVING EASTWARD ACROSS
NORTHERN ARIZONA TOMORROW THROUGH THE NEXT SEVERAL DAYS. THIS WILL
RESULT IN A DECREASE IN THUNDERSTORM COVERAGE...WITH THE BEST
CHANCES LIMITED TO THE THE EASTERN RIM AND WHITES TOMORROW.
MODELS ARE ADVERTISING THE HIGH PRESSURE RIDGE MOVING ACROSS THE
STATE FOR THE NEXT SEVERAL DAYS...AND SETTING UP SHOP OVER THE FOUR
CORNERS REGION. IF THIS SCENARIO OCCURS...THE FORECAST AREA WILL
RETURN TO A MORE FAVORABLE SOUTH TO SOUTHEAST FLOW. THIS WILL RESULT
IN AN INCREASE IN MOISTURE AND CONVECTIVE ACTIVITY ACROSS THE
REGION. WILL CONTINUE IN A LOW GRADE MONSOON PATTERN FOR NOW.
&&
.AVIATION...FOR THE 00Z PACKAGE...ISOLATED TO WIDELY SCATTERED
SHOWERS THUNDERSTORMS WILL CONTINUE THIS EVENING UNTIL 02Z WHERE
SHOWER ACTIVITY WILL RAPIDLY DIMINISH. ON WEDNESDAY AFTER 18Z EXPECT
ISOLATED TO WIDELY SCATTERED SHOWERS THUNDERSTORMS TO REDEVELOP
ACROSS THE MOGOLLON RIM AND WHITE MOUNTAINS...WITH CLOUD BASES
130-150 MSL AND LCL MVFR IN THE STRONGEST STORMS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.
FRIDAY THROUGH SUNDAY...EXPECT DRIER CONDITIONS WITH A BREAK
EXPECTED IN THE MONSOON MOISTURE PATTERN THROUGH SATURDAY WITH A
POSSIBLE INCREASE IN MOISTURE ON SUNDAY. ONLY ISOLATED AFTERNOON
SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY OVER THE MOGOLLON
RIM...THE WHITE MOUNTAINS AND THE DEFIANCE PLATEAU...FIRE WEATHER
ZONES 111 AND 115-118...WITH LITTLE ACTIVITY ELSEWHERE. MINIMUM RH
VALUES ARE FORECAST TO BE ABOVE 15 PERCENT OVER MOST FIRE WEATHER
ZONES EXCEPT FOR THE LOWER ELEVATION AREAS ALONG THE UTAH/ARIZONA
BORDER WHERE MINIMUM RH VALUES MAY DROP BELOW 15 PERCENT EACH
AFTERNOON.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
PUBLIC...............42
AVIATION/FIRE WX.....BOHLIN
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 18, 1:20 PM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
120 PM MST MON AUG 18 2008
AZZ004>018-037>040-191045-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
120 PM MST MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A VERY MOIST AND UNSTABLE AIR MASS RESIDING ACROSS NORTHERN
ARIZONA WILL AGAIN PROVIDE THE CHANCE FOR SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. CONVECTION WILL
INITIATE OVER THE HIGH TERRAIN BY 1100 AM MST. STORM MOVEMENT WILL
BE FROM THE NORTHWEST TO THE SOUTHEAST AT 15 MILES PER HOUR. THE
THREATS FOR TODAY WILL BE LOCALLY HEAVY RAIN...WINDS UP TO 50
MPH...AND HAIL THREE-QUARTERS OF AN INCH OR LESS IN DIAMETER. A
FEW STORMS MAY PRODUCE HAIL LARGER THAN THREE-QUARTERS OF AN INCH.
SOME AREAS HAVE ALREADY RECEIVED VERY HEAVY RAIN OVER THE PAST 48 TO
72 HOURS. THESE AREAS INCLUDE PORTIONS OF WESTERN COCONINO COUNTY
OVER THE CATARACT CREEK BASIN...AS WELL AS AREAS ACROSS THE MOGOLLON
RIM. WITH THE GROUND NEAR OR AT SATURATION IN THESE
LOCATIONS...ANY STRONG THUNDERSTORMS THAT MOVE OVER THESE AREAS
MAY CAUSE LOCALIZED FLOODING ISSUES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FOR TUESDAY...EXPECT A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
OVER THE KAIBAB PLATEAU AND WESTERN MOGOLLON RIM WITH A CHANCE FOR
SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN RIM AND WHITE MOUNTAINS.
ON WEDNESDAY AND BEYOND...EXPECT A SLOW DRYING TREND ACROSS THE
NORTHLAND AS DRIER AIR PUSHES IN FROM THE WEST. THIS WILL LIMIT
THE CHANCES FOR SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Gila County
- When
- August 18, 6:20 PM MST to 6:30 PM MST
- Where
- Northern Gila County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
The Gila County Sheriff office reported a thunderstorm that knocked down trees with strong winds. This storm also produce heavy rain and pea sized hail.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 18 to 22, 20081 death · 4 injured · $4.0 million · EF2 · 23 events
- Flash Flooding and Flooding in Texas, August 18 to 19, 2008$25 million · 4 events
- Damaging Winds in Washington, August 18, 20081 death · $3,000 · 50 kt wind · 6 events
- Flash Flood and Flood in Texas, August 18, 2008$1.2 million · 4 events
- Flash Flooding and Flooding in Oklahoma, August 18 to 19, 2008$140,000 · 6 events
- Damaging Winds in New York, August 18, 2008$90,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in New York, August 18, 2008$60,000 · 1 in hail · 4 events
- Heavy Rain in Florida, August 18 to 23, 200810 events
- Lightning Strike in Alabama, August 18, 20081 injured · 1 event
- Hail and Damaging Wind in Oregon, August 18, 2008$600 · 1 in hail · 9 events
- Hail and Damaging Winds in Vermont, August 18, 2008$12,000 · 50 kt wind · 3 events
- Damaging Winds in Idaho, August 18 to 20, 2008$11,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132314.